Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Sioux Falls, SD

June 17, 2003Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2003, 5:41 PM CDT for Bon Homme County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 5:41 PM CDT (22:41 UTC)
Expired
Jun 17, 2003, 6:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KFSD 172241
SVRFSD
SDC009-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF SPRINGFIELD TO 9
  MILES NORTH OF TABOR...OR FROM 9 MILES WEST OF SPRINGFIELD TO 5
  MILES SOUTH OF SCOTLAND...MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRINGFIELD...TABOR AROUND 615 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4290 9812 4316 9774 4294 9765 4280 9801

$$
22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:20 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 3:20 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUN 17 2003

SHORT RANGE...
IMMEDIATE CONCERN IS PLACEMENT OF LINGERING CONVECTION FOR THIS
EVENING.  SFC FRONT LYING ACROSS THE CWA AS OF 19Z...FROM JUST
SOUTHEAST OF KOTG/KMWM...TO NEAR BON HOMME COUNTY.  VERY ISOLATED
SHOWERS APPEARING 88D BEHIND THE FRONT FROM AROUND KBKX TO KMHE...
WITH A FEW SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT OVER NWRN
IA.  WILL GO WITH FRONT MOVING SLOWLY SOUTHEAST THROUGH REMAINDER OF
CWA BY DAYBREAK...WITH A SMALL CHANCE POP FOR SCATTERED SHOWERS IN
SOUTHEAST CWA OVERNIGHT...MAINLY EARLY THIS EVENING WHEN THERE WILL
STILL BE A BIT OF ASSISTANCE FROM HEATING.

BEYOND TONIGHT...LOOKS DRY FOR THE REMAINDER OF THE WEEK...AS HIGH
PRESSURE SLIDES EAST ALONG CANADIAN BORDER...AND LOW LEVEL NORTHEAST
TO EAST FLOW BRINGS SOMEWHAT DRIER DEWPOINTS INTO THE CWA.  THIS LOW
LEVEL FLOW PATTERN NOT THE BEST FOR FULL MIXING...BUT WILL GET A LOT
OF HELP FROM ABUNDANT SUNSHINE...SO WE SHOULD STILL BE LOOKING AT
HIGHS IN THE LOWER TO MID 80S THROUGH THURSDAY.

INCREASING SOUTHERLY FLOW ON FRIDAY AND FRIDAY NIGHT WILL BRING A
FAIRLY QUICK MOISTURE RETURN TO THE AREA...ESPECIALLY IN THE WEST.
WARM ADVECTION COULD PRODUCE SOME ACCAS LATE FRIDAY NIGHT INTO
SATURDAY MORNING...BUT WITH SOME UNCERTAINTY REGARDING TIMING AND
STRENGTH OF SHORTWAVES...HAVE LEFT THESE PERIODS DRY FOR NOW.

LONG RANGE...
RIDGING ALOFT FORECAST TO SHIFT EAST OF THE AREA LATE IN THE WEEK
AND VARIOUS SHORTWAVES SLIDING TOWARD CWA IN SOUTHWEST FLOW ALOFT.
WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE WESTERN CWA
SATURDAY AFTERNOON AND OVERNIGHT...ALTHOUGH STICKING WITH A LOW
CHANCE POP AT THIS TIME AS LATEST GFS STARTING TO BRING SOME WARMER
MID LEVEL AIR INTO THE SOUTHWEST CWA BY SATURDAY AFTERNOON.

CONTINUING CHANCE INTO SUNDAY AS SURFACE FRONT IS FORECAST TO EXTEND
FROM THE RED RIVER VALLEY...SOUTHWEST INTO THE MISSOURI RIVER VALLEY
IN CENTRAL SD BY SUNDAY AFTERNOON...THEN DRIFT SOUTHEAST ACROSS THE
CWA OVERNIGHT.  GFS ENSEMBLES SHOW THE WEAKENING FRONT LINGERING
OVER THE SOUTHERN CWA INTO MONDAY...AND DRIFTING SOUTH THROUGH THE
DAY LEAVING A BRIEF PERIOD OF NORTHEASTERLY LOW LEVEL FLOW OVER THE
AREA MONDAY INTO MONDAY EVENING.  WITH UNCERTAINTY IN TIMING ANY
SHORTWAVES WHICH MAY MOVE INTO THE AREA...WILL LEAVE THE FORECAST
DRY FOR NOW.  LOW PRESSURE REDEVELOPS ALONG WESTERN EXTENSION OF THE
FRONT OVER SOUTHWEST SOUTH DAKOTA TUESDAY MORNING...THEN LIFTS
NORTHEAST ACROSS THE CWA TUESDAY AND TUESDAY NIGHT.  HAVE ADDED
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THIS FEATURE ON
TUESDAY.

.FSD...NONE

 13
Hazardous weather outlook, Jun 17, 11:00 AM CDT, 6 hours 41 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE AREA TODAY AND
TONIGHT. AS TEMPERATURES WARM INTO THE 80S THIS AFTERNOON...THE
ATMOSPHERE WILL BECOME MODERATELY UNSTABLE ACROSS THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP
ACROSS THE AREA BY MID AFTERNOON. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS...DUE TO THE VERY SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL
HAIL...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE THUNDERSTORMS. THUNDERSTORMS WILL DIMINISH IN
INTENSITY AND COVERAGE BY LATE EVENING AND THEY MOVE SOUTHEAST
INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BOUSTEAD

In the hours before

Local storm report, Jun 17, 3:56 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    8 ENE ARMOUR              SD   .75 INCH HAIL
06/17/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 17, 5:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    2 S DICKENS               IA   .88 INCH HAIL
06/17/03   CLAY                           REPORTED BY PUBLIC.
                                          HAIL COVERED THE
                                          GROUND. WIND GUSTS TO
                                          55 MPH.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:24 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson36 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningFSDDouglas32 min
Jun 17, 6:01 PM CDTSevere Thunderstorm WarningFSDMcCook44 min
Jun 17, 6:33 PM CDTSevere Thunderstorm WarningFSDLake27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.